Minnesota, 2015

Hail in Minnesota, August 2, 2015

August 2, 2015 · NWS MPX · 6 events in 1 county or zone

The morning of Sunday, August, 2nd, a severe thunderstorm moved southward across central Minnesota, and produced up to 2 inch diameter hail in northern Todd County. This storm quickly weakened as it moved southeast into northern Stearns County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Sunday, August, 2nd, a severe thunderstorm moved southward across central Minnesota, and produced up to 2 inch diameter hail in northern Todd County. This storm quickly weakened as it moved southeast into northern Stearns County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:58 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 2, 5:58 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 AM CDT SUN AUG 2 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 400 AM CDT SUN AUG 2 2015

TODAY AND TONIGHT...SFC ANALYSIS DEPICTS A SFC LOW OVER ERN SD THIS
MRNG WITH A WMFNT EXTENDING SEWD AND A CDFNT EXTENDING SWWD FROM
THIS CENTER. ISOLD CONVECTION OVERNIGHT DUE TO CONVERGENCE INVOF THE
WMFNT AND A LOCALIZED MIDLVL JET EVIDENT ON WV IMAGERY HAS SHIFTED
OFF TO THE E AND WEAKENED...RESULTING IN A MAINLY DRY START TO THE
DAY. KMPX RADAR SHOWS A FEW STRONG STORMS WITHIN MOSTLY WEAK
ECHOES DRIVING SEWD FROM NERN ND AND NRN MN. ASIDE FROM THE
STRONGER STORMS...MUCH OF THIS IS NOT REACHING THE GROUND WITHIN
THE WFO MPX CWFA. HOWEVER...AS THE DAY PROGRESSES...DEEP MIXING
WILL STILL PROMOTE 30-40 KT OF BULK SHEAR HIGHLIGHTED OVER FAR ERN
MN INTO WRN WI THIS AFTN AND EVE. BEST INSTABILITY AND FORCING
ALOFT WILL BE WELL SE OF THE CWFA...BUT STILL BEING IN THE WARM
SECTOR OF THIS SYSTEM WILL ALLOW FOR SOME SBCAPE TO DEVELOP WHICH
WILL MAKE FOR SOME ISOLD- SCTD TSTM DEVELOPMENT LATER TDA. HAVE
MAINTAINED SLGT-LOW CHC POPS IN ERN PORTIONS OF THE CWFA TO
ACCOUNT FOR THIS. AS THE CDFNT SWEEPS SEWD ACRS THE REGION
TDA...THIS WILL BRING AN END TO ANY AND ALL PRECIP BY THIS EVE.
COOLER/DRIER HIGH PRES WILL THEN BEGIN TO MAKE INROADS TO THE
REGION TNGT...STARTING A DRYING OUT PERIOD FOR THE REGION GOING
INTO THE FIRST HALF OF THE WEEK.

TEMPERATURES WILL STILL RUN WARM IN ADVANCE OF THE CDFNT TDA. HIGHS
WILL GENERALLY RANGE 80-90 DEGREES NORTH-TO-SOUTH ACRS THE CWFA TDA.
WITH LATE AFTN TIMING OF THE COLD FROPA...THIS WILL START CAA THAT
WILL BE FELT FOR TNGT. LOWS TNGT INTO EARLY MON MRNG WILL FALL TO
THE 50S ACRS THE CWFA...WHICH WILL BE ABOUT 10 DEGREES COOLER THAN
LOWS EXPERIENCED THIS MRNG.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 400 AM CDT SUN AUG 2 2015

THE MAIN FEATURE OF NOTE IN THE LONG TERM PERIOD CONTINUES TO BE
THE LARGE UPPER LOW OVER HUDSON BAY. BY TOMORROW MORNING...THIS
FEATURE WILL BEGIN SAGGING SOUTH TOWARD THE UPPER GREAT LAKES
REGION. THE LONGWAVE TROUGH ASSOCIATED WITH THE LOW WILL BE IN
PLACE INTO AT LEAST WEDNESDAY...MEANING MONDAY AND TUESDAY WE WILL
REMAIN IN RELATIVELY COOL NORTHWEST FLOW...WITH LITTLE CLOUD COVER
OWING TO THE DRY AIR MASS COMING IN FROM CANADA. HIGH TEMPERATURES
WILL GENERALLY BE IN THE MID TO UPPER 70S ALL WEEK...SLIGHTLY
COOLER THAN NORMAL FOR THIS TIME OF YEAR.

IT LOOKS LIKE WE HAVE ONE DECENT CHANCE OF PRECIPITATION IN THE
LONG TERM PERIOD...AND THAT COMES ON WEDNESDAY INTO WEDNESDAY
NIGHT. THE AFOREMENTIONED UPPER LOW WILL BEGIN DRIFTING VERY
SLOWLY EAST BY WEDNESDAY AS A SHORTWAVE TROUGH ADVANCES EAST OVER
THE ALONG THE LONGWAVE RIDGE OVER THE WESTERN CONUS. AT THIS
TIME...THIS FEATURE LOOKS TO HAVE THE INGREDIENTS FOR A DECENT
RAINFALL MAKER. AS THE TROUGH PUSHED INTO MN...A CYCLONICALLY
CURVED JET STREAK AROUND THE LONG WAVE TROUGH TO OUR NORTHEAST
WILL PLACE THE UPPER MIDWEST IN A FAVORABLE AREA OF UPPER LEVEL
DIVERGENCE. IN ADDITION...STRONG THETA-E ADVECTION IS FORECAST
WEDNESDAY- WEDNESDAY NIGHT AS LOW LEVEL WINDS TURN SOUTHERLY ON
THE LEADING EDGE OF THE WAVE...AND WE MAKE A GULF MOISTURE
CONNECTION WITH PRECIPITABLE WATER VALUES INCREASING TO GREATER
THAN 1.5 INCHES. AT THE SURFACE...A FRONTAL BOUNDARY WILL LIFT
NORTH INTO THE UPPER MIDWEST WITH INCREASING SURFACE DEW POINTS AS
WELL. BEST LI VALUES BECOME NEGATIVE FOR MOST OF SOUTHERN MN BY
WEDNESDAY AFTERNOON...SO THERE IS SOME INSTABILITY TO WORK WITH AS
WELL. BEING 4 DAYS AWAY HOWEVER...CONFIDENCE IN THE PLACEMENT OF
POTENTIAL RAINFALL IS NOT HIGH...ESPECIALLY GIVEN THE VARIOUS
SOLUTIONS OFFERED BY THE DETERMINISTIC GUIDANCE...AND THE FACT
THAT THE HUDSON BAY UPPER LOW COULD WREAK HAVOC ON THE ENTIRE
UPPER AIR PATTERN. SO...DECIDED TO STICK WITH THE ALLBLEND
GUIDANCE FOR THIS PERIOD WHICH FOR NOW SUGGESTS CHANCE POPS.

SLIGHT CHANCE POPS LITTER THE FORECAST LATE IN THE WEEK AS A WEAK
FRONTAL BOUNDARY PUSHES INTO WESTERN MN...BUT AT THIS TIME THERE
IS LITTLE AGREEMENT IN SEEING ORGANIZED PRECIPITATION DURING THAT
PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 650 AM CDT SUN AUG 2 2015

WMFNT TO REMAIN N OF ALL WFO MPX TERMINALS TDA WITH ITS ASSOCIATED
CDFNT IN THE DAKOTAS EXPECTED TO GRADUALLY SAG ESE ACRS THE AREA.
ISOLD TO SCTD CONVECTION...MAINLY N OF I-94 THIS MRNG AND E OF
I-35 THIS AFTN...TO BE XPCTD TDA. THUS...THE ONLY TERMINAL THAT
MAY POSSIBLY HAVE IMPACTFUL PRECIP LOOKS TO BE KEAU SO HAVE
INCLUDED A VCTS FOR ONLY THAT LOCATION. PRECIP CHCS ARE TOO LOW
FOR INCLUSION AT ANY OTHER TERMINAL...BUT WILL MONITOR AND AMD AS
NEEDED. AS SUCH...HAVE KEPT ALL TERMINALS AS VFR WITH THE
POTENTIAL FOR MVFR CONDS SHOULD SHWRS/TSTMS AFFECT THE TERMINAL.
THE CDFNT LOOKS TO MOVE THRU THE AREA BY THIS EVENING...RESULTING
IN SKC CONDS OVERNIGHT THRU TMRW MRNG. WINDS WILL SWING ARND FROM
SW TO NW BY THIS AFTN AND BECOME GUSTY THIS AFTN INTO THIS EVE
BEFORE SETTLING DOWN TNGT.

KMSP...NO SIGNIFICANT WX IMPACTS ARE XPCTD AS ANY CONVECTION IS
XPCTD TO REMAIN N AND E OF MSP.

/OUTLOOK FOR KMSP/
TUE...VFR. WIND NW 5-10 KTS.
WED...VFR. WIND E 5-10 KTS.
THU...MAINLY VFR. CHC MVFR SHRA/TSRA. WIND E 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Aug 2, 1:33 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 AM CDT SUN AUG 2 2015

MNZ041>045-047>070-073>078-082>085-091>093-030745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
233 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SEVERE
WEATHER POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ014>016-023>028-030745-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
233 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON BUT THE CHANCE FOR
SEVERE WEATHER REMAINS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. SEVERE
WEATHER POTENTIAL IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 2, 3:20 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
420 AM CDT SUN AUG 2 2015

MNZ045-020945-
KANABEC-
420 AM CDT SUN AUG 2 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY
THROUGH 445 AM CDT...

AT 419 AM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF
FRIESLAND...OR 10 MILES NORTHWEST OF HINCKLEY...MOVING SOUTHEAST AT
30 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
KANABEC COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4600 9306 4600 9307 4615 9337 4616 9306
TIME...MOT...LOC 0919Z 297DEG 28KT 4612 9309

JPC
Special weather statement, Aug 2, 5:05 AM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
605 AM CDT SUN AUG 2 2015

WIZ016-021145-
RUSK-
605 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN RUSK COUNTY
THROUGH 545 AM CDT...

AT 603 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WINTER TO NEAR EXELAND...AND MOVING EAST AT 60
MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LADYSMITH...HAWKINS...TONY...GLEN FLORA...INGRAM AND RUSK COUNTY
AIRPORT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4538 9081 4563 9152 4564 9068 4538 9068
TIME...MOT...LOC 1103Z 285DEG 53KT 4578 9099 4562 9132

JPC
Special weather statement, Aug 2, 7:01 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
801 AM CDT SUN AUG 2 2015

MNZ041-042-021400-
DOUGLAS-TODD-
801 AM CDT SUN AUG 2 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS AND TODD
COUNTIES THROUGH 900 AM CDT...

AT 800 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR VERNDALE TO NEAR CLITHERALL...AND MOVING
SOUTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...LONG PRAIRIE...STAPLES...OSAKIS...BROWERVILLE...
CLARISSA...EVANSVILLE...EAGLE BEND...CARLOS...BERTHA...BRANDON AND
SWANVILLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 84 AND 109.
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 103 AND 108.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 179 AND 219.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS LINE OF
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4636 9478 4618 9465 4590 9464 4589 9465
      4579 9571 4611 9573 4611 9515 4637 9515
      4637 9492
TIME...MOT...LOC 1300Z 330DEG 39KT 4644 9496 4632 9561

JPC

The radar

The Minneapolis radar (KMPX), 186 km away, was scanning. The volume nearest the first event began at 13:28 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Todd

When
August 2, 7:27 AM CST
Where
Todd County, 0.84 mi SW of Eagle Bend
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.160, -95.040

Hail, Todd

When
August 2, 7:30 AM CST
Where
Todd County, 3.84 mi W of Clotho
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.020, -95.110

Hail, Todd

When
August 2, 7:35 AM CST
Where
Todd County, 0.48 mi W of Clotho
Measured
2 in hail
Reported by
Public
Coordinates
46.020, -95.040

Hail, Todd

When
August 2, 7:45 AM CST
Where
Todd County, 2.28 mi NNE of Gutches Grove
Measured
1 in hail
Reported by
Public
Coordinates
45.980, -94.950

Hail, Todd

When
August 2, 7:51 AM CST
Where
Todd County, 0.84 mi NE of Long Prairie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.980, -94.860

Hail, Todd

When
August 2, 7:51 AM CST
Where
Todd County, 2.5 mi ESE of Gutches Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.940, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585179, 585180, 585184, 585181, 585182, 585183.